Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Blacksburg, VA

March 31, 2012Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 31, 2012, 10:03 PM EDT for Wilkes County, North Carolina. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 10:03 PM EDT (02:03 UTC)
Expired
Mar 31, 2012, 10:25 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 10:06 PM EDTHAIL 12 Ne Elkville, NC
Mar 31, 10:07 PM EDTHAIL 0.52 Ne Elkville, NCDIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS51 KRNK 010203
SVRRNK
NCC193-010245-
/O.NEW.KRNK.SV.W.0058.120401T0203Z-120401T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1045 PM EDT.

* AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
  THIS STORM WAS LOCATED NEAR ELKVILLE...OR 9 MILES SOUTHEAST OF DEEP
  GAP...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLE SPRINGS...
  ELKVILLE...
  AND BOOMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING HAIL. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3607 8142 3607 8144 3609 8149 3609 8152
      3612 8154 3614 8150 3618 8148 3624 8138
      3603 8115 3602 8117 3603 8121 3602 8127
      3599 8133
TIME...MOT...LOC 0202Z 323DEG 20KT 3611 8141

$$

AMS
2 follow-up statements
856 
WWUS51 KRNK 010212
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 PM EDT SAT MAR 31 2012

NCC193-010245-
/O.CON.KRNK.SV.W.0058.000000T0000Z-120401T0245Z/
WILKES NC-
1012 PM EDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHERN WILKES COUNTY...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ELKVILLE...OR 6 MILES WEST OF BOOMER...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELKVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3607 8142 3614 8128 3603 8115 3602 8117
      3603 8121 3602 8127 3599 8133
TIME...MOT...LOC 0213Z 325DEG 27KT 3604 8134

$$

AMS
328 
WWUS51 KRNK 010225
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT SAT MAR 31 2012

NCC193-010236-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-120401T0245Z/
WILKES NC-
1025 PM EDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILKES COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3607 8142 3614 8128 3603 8115 3602 8117
      3603 8121 3602 8127 3599 8133
TIME...MOT...LOC 0226Z 325DEG 27KT 3598 8130

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 9:49 PM EDT, 14 minutes earlier.

Area forecast discussion, Mar 31, 9:49 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT SAT MAR 31 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE TO BUILD INTO OUR AREA TONIGHT.
THIS HIGH WILL MOVE SOUTHEAST OF OUR AREA ON SUNDAY. ANOTHER
APPROACHING COLD FRONT WILL ENTER OUR AREA BY MONDAY MORNING.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 945 PM EDT SATURDAY...

PERSISTENT CLUSTER OF SCATTERED THUNDERSTORMS FROM GRAYSON COUNTY
INTO WILKES COUNTY WAS GRADUALLY DRIFTING EAST. AREAS RADAR
CONTINUES TO SHOW ISOLATED SHOWERS AND THUNDERSTORMS ON THE
EASTERN AND SOUTHEAST FRINGE OF THE COUNTY WARNING AREA. LOCAL WRF
AND HRRR GUIDANCE HAD PRECIPITATION ENDING ACROSS THE FORECAST
AREA BY MIDNIGHT. ADJUSTED PROBABILITY OF PRECIPITATION IN THE
FORECAST FOR THIS TIMING. ALSO ADDED PATCHY FOG IN FOG THE
GREENBRIER RIVER VALLEY AND IN THE AREAS ACROSS THE SOUTHWEST
COUNTY WARNING AREA THAT HAD RAIN SATURDAY AFTERNOON AND EVENING.

DEW POINTS HAVE ALREADY DROPPED INTO THE UPPER 30S TO LOWER 40S
IN THE FAR NORTHERN COUNTY WARNING AREA. SURFACE DEW POINTS WILL
CONTINUE TO LOWER BEHIND THE FRONT ACROSS THE SOUTHERN COUNTIES OF
THE FORECAST AREA. HAD MADE SLIGHT ADJUSTMENTS TO OVERNIGHT LOWS
BASED ON 9PM OBS...CLOUD COVER AND THE LATEST LAMP GUIDANCE.

NAM AND LOCAL WRF HAD LAYER OF LOW CLOUDS SPREADING ACROSS CENTRAL
AND EASTERN VIRGINIA OVERNIGHT...AND REACHING AS FAR WEST AS
LYNCHBURG AND DANVILLE. HAVE ADDED MORE CLOUD COVER IN THE EAST
SINCE CEILINGS ARE ALREADY LOWERING JUST NORTH AND EAST OF THE
FORECAST AREA. THE CLOUDS IN THE EAST MAY TAKE MOST OF THE MORNING
TO MIX OUT. BUFKIT SOUNDINGS WERE SUGGESTING THAT CLOUDS MAY NOT
BECOME SCATTERED UNTIL AFTER 11AM.

AS OF 330 PM EDT SATURDAY...

SURFACE ANALYSIS INDICATES THAT THE COLD FRONT IS LOCATED ACROSS
OUR SOUTHERNMOST TIER OF COUNTIES THIS AFTERNOON...AND IS
CONTINUING TO MOVE SOUTHEAST. RADAR HAS INDICATED THAT SPOTTY
SHOWER ACTIVITY...AND A FEW THUNDERSTORMS...HAS DEVELOPED ACROSS
OUR AREA WITH AFTERNOON HEATING...BUT NONE OF THIS ACTIVITY IS
VERY STRONG. THAT STATED...CANNOT RULE OUT ONE OR TWO STRONG BUT
SHORT LIVED THUNDERSTORMS DEVELOPING DURING EARLY EVENING.

WEAK HIGH PRESSURE WILL CONTINUE TO BUILD INTO OUR AREA THIS
EVENING...WHICH WILL RESULT IN NORTHWESTERLY FLOW THROUGH THE
FIRST FEW HOURS OF SUNDAY MORNING. THIS DOWNSLOPE FLOW WILL ALLOW
CLOUD COVER TO DIMINISH ACROSS MUCH OF OUR AREA...ESPECIALLY AFTER
SUNSET WITH THE LOSS OF DAYTIME HEATING. HOWEVER...WEATHER FORECAST
MODELS HAVE INDICATED THE POSSIBILITY OF LOW CLOUDS REDEVELOPING
TONIGHT ALONG THE EAST FACING SLOPES IN SOUTHEAST WEST VIRGINIA
AND THE MOUNTAIN EMPIRE...AS RESIDUAL LOW LEVEL MOISTURE BECOMES
WEDGED ALONG THE RIDGELINES. WITH LIGHT WINDS ACROSS THE
AREA...WILL ALSO BE LOOKING AT THE POSSIBILITY OF PATCHY FOG
DEVELOPING ACROSS PORTIONS OF THE MOUNTAINS...ESPECIALLY IN THE
RIVER VALLEYS.

THE HIGH WILL SLIDE SOUTHEAST BY SUNRISE SUNDAY MORNING...AND WE
WILL BEGIN TO SEE SOUTHERLY WINDS TAKE OVER. WITH PLENTY OF DRY
AIR ALOFT...EXPECT THAT ANY FOG AND LOW CEILINGS WILL BURN OFF BY
10 AM...AND EXPECT MOSTLY CLEAR SKIES THROUGH EARLY AFTERNOON
AREAWIDE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM EDT SATURDAY...

ON SUNDAY NIGHT...THE NORTHEAST U.S. UPPER TROF DEEPENS IN RESPONSE
TO A SHORTWAVE MOVING SOUTHEAST. THIS WILL DRIVE A COLD FRONT
THROUGH THE FORECAST AREA AND SPARK A COMPLEX OF STORMS AS LOW LEVEL
THETA-E RIDGE INCREASES IN ADVANCE OF THE FRONT. BEST LOW LEVEL
CONVERGENCE WILL BE FOUND SE WV AND WEST OF I-77 WHERE HIGHEST POPS
WERE PLACED. INCREASED LOW TEMPERATURES A COUPLE OF DEGREES WITH A
FAIR AMOUNT OF CLOUDS AND MIXING.

AS WEAK HIGH PRESSURE TRIES TO WEDGE DOWN THE EASTERN U.S. A WEAK
LOW LEVEL CONVERGENCE ZONE IS ESTABLISHED IN THE FAR SOUTHWEST
PORTION OF THE FORECAST AREA. WITH THE GREATEST INSTABILITY EXPECTED
TO BE LOCATED HERE...WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. LEANED TOWARD THE COOLER NAM MOS GUIDANCE FOR HIGHS IN THE
EAST WITH A LOW LEVEL NORTHEAST FLOW IN PLACE.

FOR MONDAY NIGHT AND TUESDAY...AN UPPER LEVEL RIDGE TRIES TO BUILD
OVER THE REGION...BUT IS QUICKLY FLATTENED BY A NORTHERN STREAM
SYSTEM MOVES ACROSS SOUTHERN CANADA AND THE NORTHERN GREAT LAKES.
THE LOW LEVEL FLOW IN ADVANCE OF THIS SYSTEM COMES AROUND TO THE
SOUTH/SOUTHWEST USHERING IN HIGHER DEWPOINTS AND POTENTIALLY A DECK
OF LOW LEVEL STRATUS CLOUDS WITH GOOD MOISTURE ADVECTION. ISENTROPIC
LIFT ON THE LEADING EDGE OF THIS MAY BRING ANOTHER ROUND OF RAIN
THE FAR SOUTHWEST MONDAY NIGHT...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING IN ADVANCE OF THE FRONT IN THE NORTHERN AND WESTERN
PORTION OF THE FORECAST AREA ON TUESDAY UNDER THE INSTABILITY AXIS.

TEMPERATURE FORECAST TUESDAY IS A TRICKY ONE AND HIGHS WILL DEPEND
ON THE AMOUNT OF CLOUD COVER SEEN.  WITH THE POTENTIAL FOR LOW
CLOUDS TO ADVANCE INTO OUR AREA...DROPPED HIGHS A FEW DEGREES TOWARD
THE COOLER LOCALLY DERIVED MOS FORECAST HIGHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM EDT SATURDAY...

FOR THE LONG TERM PORTION OF THE FORECAST...WE LEANED HEAVILY ON THE
00Z ECMWF SOLUTION WHICH SHOWS BETTER RUN TO RUN CONSISTENCY
COMPARED TO THE GFS WITH ITS HANDLING OF THE TIMING AND EVOLUTION OF
A CUT OFF LOW DRIFTING ACROSS THE SOUTHERN PLAINS...THEN THE
SOUTHEAST U.S. LATE IN THE PERIOD.  THE ECMWF IS ALSO IN BETTER
AGREEMENT WITH THE CANADIAN AND UKMET SOLUTIONS. THE GFS ENSEMBLE
MEMBERS SHOW A WIDE RANGE OF POTENTIAL SOLUTIONS TO THE STRENGTH AND
LOCATION OF THIS UPPER LEVEL LOW WHICH GIVES US LOW CONFIDENCE IN
THE OPERATIONAL GFS SOLUTION.

SOME SIGNIFICANT MODIFICATIONS WERE MADE TO THE FORECAST BASED ON
THE ECMWF FORECAST. FIRST...WITH THE SLOWER TIMING...NOW EXPECT THE
COLD FRONT TO MOVE THROUGH LATE WEDNESDAY...ALLOWING TEMPERATURES TO
BE WELL ABOVE NORMAL WITH A DEEP WEST...DOWNSLOPING FLOW...WITH
THUNDERSTORMS POSSIBLE ALONG THE FRONT.

BEHIND THIS FRONT...TRENDED TEMPERATURES DOWN BY SEVERAL DEGREES
THUR-SATURDAY AS A LOW LEVEL NORTHEAST...THEN EAST...FLOW DEVELOPS
WITH THE UPPER LOW TO OUR SOUTH AND CANADIAN HIGH PRESSURE BUILDING
IN THE NE U.S.

WITH THE NAO FORECAST TO BECOME NEGATIVE AND THE GLOBAL WIND
OSCILLATION (GWO) IN A FAVORABLE PHASE FOR COOLER THAN NORMAL
CONDITIONS IN THE EASTERN U.S...THE COOLER ECMWF TEMPERATURES APPEAR
REASONABLE.

DEPENDING ON THE LOCATION OF THE UPPER LOW...SHOWERS/RAIN WILL BE
POSSIBLE EACH DAY...ESPECIALLY FOR THOSE FAVORED EASTERN UPSLOPE
AREAS AND TO THE SOUTH...CLOSER TO THE LOCATION OF THE UPPER LOW.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
AS OF 130 PM EDT SATURDAY...

ISOLATED THUNDERSTORMS WILL CONTINUE IN FAR SOUTHWEST VIRGINIA AND
EXTREME NORTHWEST NORTH CAROLINA AND IN SOUTH CENTRAL VIRGINIA
THROUGH MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO IMPACT
BCB/LWB/BLF/LYH/ROA OR DAN.

MODELS WERE SHOWING LOW LEVEL MOISTURE BANKING UP AGAINST THE
WESTERN SLOPES OF THE APPALACHIANS TONIGHT. HAVE KEPT MVFR
CEILINGS IN THE TAF AT BLF FOR LATE TONIGHT THROUGH SUNRISE.
EXPECT A SMALL ENOUGH TEMPERATURE/DEW POINT SPREAD AT LWB FOR FOG
TO FORM OVERNIGHT. HAVE TYPICAL LIFR CONDITIONS AT LWB THROUGH
SUNRISE. MOISTURE IN THE WEST IS SHALLOW. FOG AND CLOUDS WILL DISSIPATE
QUICKLY IN THE MORNING.

NAM AND LOCAL WRF WERE SHOWING STRONGER NORTHEAST SURFACE AND LOW
LEVEL WINDS TONIGHT THAN THE OTHER GUIDANCE AND BRINGING MVFR
CLOUDS INTO LYH AND DAN AFTER 06Z. ALREADY SEEING THE LOW CLOUDS
ADVANCING WEST ON SATELLITE LOOPS. MEDIUM CONFIDENCE THAT THIS
CLOUD LAYER WILL REACH LYH/DAN AND HIGHER CONFIDENCE THAT THE
CLOUDS WILL STAY EAST OF ROA. MAKE TAKE MOST OF THE MORNING TO MIX
OUT TO VFR. BUFKIT WAS NOT SHOWING IMPROVEMENT UNTIL AFTER
15Z/11AM.

THE NEXT THREAT FOR WIDESPREAD FLIGHT RESTRICTIONS WILL OCCUR
LATE SUNDAY NIGHT OR ON MONDAY...POSSIBLY CONTINUING INTO THE MID
WEEK. WEAK SHORT WAVES AND MOISTURE STREAMING NORTHEAST OVER A
STALLED FRONT OVER/NEAR THE AREA...MAY SET THE STAGE FOR MVFR...AND
POTENTIALLY LOWER...FLIGHT RESTRICTIONS...ESPECIALLY OVER/IN THE
MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/NF
NEAR TERM...AMS/NF
SHORT TERM...PH
LONG TERM...PH
AVIATION...AMS/NF
Hazardous weather outlook, Mar 31, 3:00 PM EDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT MAR 31 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
300 PM EDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 31, 8:39 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT SAT MAR 31 2012

NCZ001-018-010100-
ASHE NC-WATAUGA NC-
839 PM EDT SAT MAR 31 2012

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 830 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ASHLAND NORTH
CAROLINA...JUST WEST OF JEFFERSON...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE AND VERY HEAVY RAIN.
UPWARDS OF AN INCH OF RAIN IS POSSIBLE WITH THIS STORM IN LESS THAN
30 MINUTES. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL REMAIN NEAR ASHLAND AND WEST JEFFERSON THROUGH 845
PM...THEN DRIFT TOWARD BALDWIN...TODD...AND IDLEWILD AROUND 900 PM.
ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER THE WESTERN PART OF THE
COUNTY...SO ADDITIONAL RAINFALL IS POSSIBLE BETWEEN 900 AND 1000 PM
FROM ASHLAND TO WEST JEFFERSON.

LAT...LON 3643 8172 3652 8154 3630 8137 3628 8139
      3629 8141 3628 8141 3626 8144 3625 8147
      3623 8148 3625 8161 3640 8175
Special weather statement, Mar 31, 8:50 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT SAT MAR 31 2012

NCZ018-010145-
WATAUGA NC-
850 PM EDT SAT MAR 31 2012

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WATAUGA COUNTY...

AT 845 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF
BEECH MOUNTAIN...MOVING SOUTHEAST AT 20 MPH.

THIS STORM MAY PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PEORIA AROUND 900 PM...PASS ACROSS BEECH
MOUNTAIN BETWEEN 900 AND 930 PM...THEN NEAR GRAND FATHER MOUNTAIN
BETWEEN 930 AND 1000 PM.

LAT...LON 3631 8190 3632 8187 3612 8171 3611 8174
      3611 8181 3611 8182 3616 8183 3619 8186
      3619 8189 3623 8192 3627 8190 3629 8192
Local storm report, Mar 31, 8:51 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             1 NW BALDWIN            36.36N 81.55W
03/31/2012  E0.25 INCH       ASHE               NC   TRAINED SPOTTER

&&

CFISHER
Special weather statement, Mar 31, 9:12 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT SAT MAR 31 2012

NCZ001-018-019-010200-
ASHE NC-WATAUGA NC-WILKES NC-
912 PM EDT SAT MAR 31 2012

...STRONG THUNDERSTORMS CONTINUE TO AFFECT ASHE...WATAUGA
COUNTIES...

AT 900 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED OVER
CENTRAL AND SOUTHERN ASHE COUNTY...GENERALLY SOUTH AND WEST OF
JEFFERSON NORTH CAROLINA.  THESE STORMS WERE MOVING SLOWLY TO THE
SOUTHEAST AT 15 MPH...BUT CONTINUE TO REGENERATE NEAR THE NORTH
CAROLINA...TENNESSEE BORDER...AND ARE RESULTING IN PROLONGED HEAVY
RAINFALL OVER PARTS OF ASHE COUNTY.

THROUGH 1000 PM...THESE STORMS MAY PRODUCE UPWARDS OF 2 INCHES OF
RAIN OVER PARTS OF ASHE COUNTY.  THIS WILL LIKELY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
FOR YOUR SAFETY WATCH FOR DEBRIS BEING WASHED ONTO THE ROADWAY.

IN ADDITION TO THE HEAVY RAIN...HAIL UP TO DIME SIZE IS POSSIBLE.

COMMUNITIES LIKELY TO BE AFFECTED BY THE THUNDERSTORMS INCLUDE...
ASHLAND...WEST JEFFERSON...BALDWIN AND FLEETWOOD.  AS THE STORMS
CONTINUE TO DRIFT SOUTHEAST...RAIN SHOULD BEGIN TO FALL IN PARTS OF
WESTERN WILKES COUNTY...WEST OF WILKESBORO NORTH CAROLINA...NEAR
MAPLE SPRINGS AND CASCADE FALLS...AND INTO NORTHERN WATAUGA
COUNTY...NEAR TODD.

LAT...LON 3643 8172 3644 8172 3648 8169 3643 8146
      3622 8120 3612 8144 3625 8162 3641 8175
Local storm report, Mar 31, 9:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 W CLIFTON             36.45N 81.62W
03/31/2012  M1.00 INCH       ASHE               NC   FIRE DEPT/RESCUE

            1 INCH OF HAIL COVERING THE GROUND. LARGEST SIZE IS
            QUARTER.

&&

CFISHER
Special weather statement, Mar 31, 10:00 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT SAT MAR 31 2012

NCZ019-010245-
WILKES NC-
1000 PM EDT SAT MAR 31 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 959 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF DEEP GAP...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ELKVILLE AROUND 1010 PM...WILKESBORO
RESERVOIR AROUND 1015 PM...BOOMER AROUND 1020 PM AND MORAVIAN FALLS
AROUND 1025 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3602 8135 3605 8140 3607 8142 3607 8144
      3608 8146 3609 8152 3611 8154 3624 8134
      3604 8104 3603 8106 3602 8125 3599 8133

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:11 PM EDTSpecial Weather StatementRNKAshe19 min
Mar 31, 8:39 PM EDTSpecial Weather StatementRNKAshe21 min
Mar 31, 8:50 PM EDTSpecial Weather StatementRNKWatauga55 min
Mar 31, 9:12 PM EDTSpecial Weather StatementRNKAshe48 min
Mar 31, 10:00 PM EDTSpecial Weather StatementRNKWilkes45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.